Texas, 2009

Hail and Damaging Winds in Texas, June 8 to 10, 2009

June 8 to 10, 2009 · NWS SJT · 25 events in 9 counties and zones

On June 8, scattered thunderstorms developed along a dryline across the Big Country during the afternoon. Some storms became severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 8, scattered thunderstorms developed along a dryline across the Big Country during the afternoon. Some storms became severe and produced large hail. By late evening, a complex of storms moved across Taylor County, including Abilene, and produced wind damage.

On June 10, More thunderstorms developed along a outflow boundary across the Big Country. The storms became severe and produced mainly large hail. Also, wind gusts of 60 to 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 8, 2:01 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 8, 2:01 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT MON JUN 8 2009

.SHORT TERM...
LATE THIS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AND EAST OF A DRYLINE OVER THE SOUTHERN
HIGH PLAINS REGION.  ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO
BECOME SEVERE ESPECIALLY ACROSS THE BIG COUNTRY.  THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.  STORM MOVEMENT BASED ON THE MEAN WIND 0-6KM WILL BE TO
THE NORTHEAST.

THE WEAK COLD FRONTAL BOUNDARY ALONG THE SOUTHERN EDGE OF THE SOUTHERN
HIGH PLAINS IS ONE FOCUS FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. CAPPING WILL NOT BE AN ISSUE IN THIS REGION. HOWEVER...
WITH WEAK LOW LEVEL CONVERGENCE...STORM COVERAGE MAY BE ISOLATED
ALONG THIS BOUNDARY.

THE OTHER FOCUS FOR THUNDERSTORMS IS ALONG A DRY LINE THAT
APPROACHES THE WESTERN EDGE OF OUR COUNTY WARNING AREA LATE THIS
AFTERNOON AND EVENING.  SURFACE MOISTURE IS ABUNDANT WITH DEWPOINTS TO THE
EAST OF THE DRYLINE IN THE MID AND UPPER 60S. THE DRYLINE IS
EXPECTED TO SHARPEN AFTER 7 PM WITH THE BEST SURFACE CONVERGENCE
ALONG AN AXIS FROM NEAR LUBBOCK...SOUTHEAST TO COLORADO CITY.
CAPPING WILL BE AN ISSUE SOUTH OF A LINE FROM STERLING CITY TO
BROWNWOOD WITH 700MB TEMPS GREATER THAN 13 C...HOWEVER CLEAR SKIES
THIS AFTERNOON WILL ALLOW FOR MAX HEATING ACROSS WEST CENTRAL TEXAS
AND INCREASE INSTABILITY.

12

.LONG TERM...
NOT MUCH IN THE UPPER PATTERN CHANGE...WITH SOUTHWEST TO WEST FLOW
THROUGH EARLY NEXT WEEK. THE UPPER RIDGE DOES STRENGTHEN SLIGHTLY THIS
WEEKEND. GFS INDICATES A WEAK UPPER SHORTWAVE THIS WEDNESDAY...
ENHANCING THUNDERSTORM CHANCES SLIGHTLY. STATIONARY FRONT WILL BE
HANGING ALONG THE RED RIVER VALLEY THROUGH THE END OF THE
WEEK...AND MAY TRY TO MOVE INTO THE NORTHERN BIG COUNTRY. KEPT OR
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR A LEAST PORTIONS OF
THE BIG COUNTRY THIS WEEK.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 95  70  93  72  94 /  30  30  10  20  20
SAN ANGELO 	 99  69  96  72  96 /  20  20  10  20  20
JUNCTION 	 96  70  94  73  95 /  10  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jun 8, 1:45 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT MON JUN 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY LATE THIS AFTERNOON INTO TONIGHT. A WEAK COLD FRONT WILL
DROP SOUTH INTO THE FAR NORTHERN BIG COUNTRY BY LATE AFTERNOON
OR EVENING. A DRYLINE WILL ALSO ADVANCE EASTWARD DURING THE
AFTERNOON...AND MAY REACH THE FAR WESTERN BIG COUNTRY. A WEAK
UPPER LEVEL DISTURBANCE IS ALSO EXECTED TO MOVE INTO NORTHWESTERN
TEXAS BY LATE AFTERNOON. EVEN THOUGH THE AIRMASS IS CAPPED...IT WILL
BECOME VERY UNSTABLE THIS AFTERNOON. THE APPROACH OF THE WEAK
DISTURBANCE ALOFT SHOULD ENABLE THE CAP TO WEAKEN OR BE BROKEN...AND
SCATTERED THUNDERSTORMS ARE EXPECTED TO START DEVELOPING BY LATE
AFTERNOON. STORMS MAY FIRST DEVELOP OVER THE NORTHERN AND WESTERN
BIG COUNTRY.

THUNDERSTORMS COULD BECOME MORE NUMEROUS ACROSS THE BIG COUNTRY
DURING THE EVENING AND EARLY TONIGHT. A FEW STORMS MAY ALSO DEVELOP
SOUTHWARD ALONG THE DRY LINE BY EARLY EVENING AND AFFECT THE WESTERN
CONCHO VALLEY INTO CROCKETT COUNTY. A FEW STRONG TO SEVERE STORMS
MAY ALSO OCCUR INTO EARLY TONIGHT ACROSS THE NORTHERN CONCHO
VALLEY AND NORTHERN HEARTLAND. SEVERE STORMS WILL BE POSSIBLE
ACROSS THE BIG COUNTRY. THE PRIMARY SEVERE WEATHER THREATS
INCLUDE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO THREAT
ALSO EXISTS...MAINLY FOR STORMS WHICH OCCUR NEAR ONE OF THE
BOUNDARIES. LOCALLY HEAVY RAINFALL IS POSSIBLE ESPECIALLY ACROSS
THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SCATTERED THUNDERSTORMS TUESDAY AND
WEDNESDAY AFTERNOONS INTO THE EARLY EVENING HOURS. WHILE ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 8, 3:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT MON JUN 8 2009

TXZ099-082245-
THROCKMORTON TX-
450 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR
THROCKMORTON COUNTY...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHEAST OF US-183 NEAR THE
THROCKMORTON-BAYLOR COUNTY LINE...OR ABOUT 14 MILES NORTH OF
THROCKMORTON...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN THROCKMORTON COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

23/HUBER

The radar

The Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
June 8, 4:45 PM CST
Where
Haskell County, 9.24 mi E of Weinert
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -99.520

Hail, Fisher

When
June 8, 5:45 PM CST
Where
Fisher County, 2.15 mi NNW of Celotex
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.880, -100.210

Hail, Jones

When
June 8, 7:14 PM CST
Where
Jones County, Hamlin
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
32.880, -100.130

Hail, Fisher

When
June 8, 7:36 PM CST
Where
Fisher County, Roby
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.750, -100.380

Hail, Jones

When
June 8, 7:45 PM CST
Where
Jones County, 0.9 mi NE of Boyds Chapel
Measured
1.75 in hail
Reported by
Public
Coordinates
32.760, -100.070

Thunderstorm Wind, Taylor

When
June 8, 8:30 PM CST
Where
Taylor County, Tye
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
32.450, -99.870

A roof was blown off a house, a cinder block building received heavy damage which included two-thirds of the south wall and a large roll-up door was blown down. Also, several power lines were blown down.

Thunderstorm Wind, Taylor

When
June 8, 8:32 PM CST
Where
Taylor County, Tye
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.450, -99.870

A thunderstorm wind gust of 60 mph was reported in Tye.

Thunderstorm Wind, Taylor

When
June 8, 8:38 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

A thunderstorm wind gust of 79 mph was reported at Dyess Air Force Base.

Thunderstorm Wind, Taylor

When
June 8, 8:45 PM CST
Where
Taylor County, 0.9 mi NE of Trent
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
32.490, -100.120

Four telephone poles were blown down on County Road 365, just southeast of Trent.

Thunderstorm Wind, Taylor

When
June 8, 8:55 PM CST
Where
Taylor County, Abilene
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.450, -99.730

A roof was blown off the Century Lodge on South 1st Street.

Hail, Taylor

When
June 8, 9:05 PM CST
Where
Taylor County, 0.58 mi W of Buffalo Gap
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.280, -99.830

Hail, Fisher

When
June 10, 2:07 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.850, -100.460

Hail, Haskell

When
June 10, 2:17 PM CST
Where
Haskell County, 4.11 mi W of Haskell
Measured
1 in hail
Reported by
County Official
Coordinates
33.160, -99.820

Thunderstorm Wind, Haskell

When
June 10, 2:17 PM CST
Where
Haskell County, 4.11 mi W of Haskell
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
33.160, -99.820

A thunderstorm wind gust of 70 mph was reported.

Hail, Jones

When
June 10, 2:30 PM CST
Where
Jones County, Hamlin
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.880, -100.130

Hail, Fisher

When
June 10, 2:35 PM CST
Where
Fisher County, 0.58 mi W of Claytonville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.620, -100.540

Hail, Shackelford

When
June 10, 3:15 PM CST
Where
Shackelford County, Albany
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Thunderstorm Wind, Throckmorton

When
June 10, 3:17 PM CST
Where
Throckmorton County, Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.180, -99.180

Tree limbs were blown down and a wind gust of 60 mph was reported.

Hail, Crockett

When
June 10, 4:02 PM CST
Where
Crockett County, 7.16 mi W of Ozona
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.710, -101.320

Hail, Taylor

When
June 10, 4:09 PM CST
Where
Taylor County, 0.9 mi SW of Buffalo Gap
Measured
0.88 in hail
Reported by
Public
Coordinates
32.270, -99.830

Hail, Crockett

When
June 10, 4:15 PM CST
Where
Crockett County, 14.51 mi S of Ozona
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.490, -101.200

Thunderstorm Wind, Callahan

When
June 10, 4:38 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.220, -99.400

A wind gust of 58 mph was reported.

Hail, Callahan

When
June 10, 4:41 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.220, -99.400

Hail, Callahan

When
June 10, 4:55 PM CST
Where
Callahan County, Cross Plains
Measured
0.88 in hail
Reported by
Public
Coordinates
32.130, -99.170

Hail, Brown

When
June 10, 7:04 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.680, -98.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177106, 177107, 177108, 177110, 177109, 183816, 177172, 177175, 177187, 177178, 177111, 177254, 177256, 177274, 177257, 177261, 177258, 177271, 177260, 177262, 177265, 177270, 177266, 177268, 177269.